Alert archive / South Carolina / Tornado Warnings in 1998

Tornado Warning 15, NWS Wilmington, NC

May 10, 1998Williamsburg County, South Carolina

NWS Wilmington, NC issued this tornado warning at May 10, 1998, 7:29 PM EDT for Williamsburg County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 1998, 7:29 PM EDT (23:29 UTC)
Expired
May 10, 1998, 8:00 PM EDT
In force
31 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 127 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WFUS1 KILM 102330 RRA
TORILM
SCC089-110000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
729 PM EDT SUN MAY 10 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* TORNADO WARNING FOR...

  SOUTHEASTERN WILLIAMSBURG COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 800 PM EDT

* AT 730 PM EDT... DOPPLER RADAR INDICATED A TORNADO 25 MILES WEST
  OF GEORGETOWN OR 6 MILES SOUTH OF TRIO MOVING SOUTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO REMAIN IN RURAL AREAS ALONG HIGHWAY
  375.


IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.

SQI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at May 10, 2:28 PM EDT, 5 hours 1 minute earlier.

Area forecast discussion, May 10, 2:28 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
228 PM EDT SUN MAY 10 1998

RAH: SUG RAISING POPS TO 50% FOR THIS EVENING. WILL NEED A RANGE OF 70
TO 75 FOR TEMPS ON MON.

CAE: SUG RAISING POPS TO 50% FOR THIS EVENING. SUG LOWER TEMPS ON MON
TO THE MID 70S.

UPPER LEVEL SYSTEM OVER EASTERN TENNESSEE THIS AFTN WILL DROP SE ACROSS
SC AND MOVE OFF THE COAST OVERNIGHT. SYSTEM WILL SPREAD DECENT OMEGA
ACROSS THE FA BEFORE 06Z WITH THE BEST LIFT OVER SC. ASSOCIATED COLD
POOL ALOFT WILL MOVE OVER THE FA LATE TON TO CONT THE CHC FOR SOME SCT
RW POSSIBLY EVEN ELEVATED TRW BUT APPEARS BEST CHC FOR RAIN WILL BE
THIS EVENING. WM FNT AS MOVED LTL SINCE THIS AM SO BEST CHC FOR SVR
WILL REMAIN CONFINED TO AREAS S OF FA. APPEARS FORCING TO TOO WK TO
SUPPORT ELEVATED SVR TRW NORTH OF THE FNT. A WK S/WV IS PROGGED TO SLIP
DOWN THE BACK SIDE OF THE TROF ON MON. WITH THE COLD TEMPS ALOFT AND
PLENTY OF LEFT OVER MOISTURE WILL PROB SEE SOME SCT RW AROUND BY LATE
MORNING. TEMPS WILL NOT WARM MUCH ON MON WITH THE CLOUDS AND CAA BEHIND
THE LOW. FWC NUMBERS APPEAR TO BE WAY TO HIGH AND PREFER STAYING CLOSER
TO THE FAN GUIDANCE. LOOKS LIKE A RANGE OF 70 TO 75 FOR SE NC WITH MID
70S FOR NE SC.

CWF: WITH THE TORNADO WATCH FOR SC WILL MAINTAIN THE SPLIT ON THE SC
WATERS AT MURRELLS INLET. WILL MAKE SOME MINOR ADJUSTMENTS TO FIRST
PERIOD WIND DIR BUT TREND OF BRINGING THE WIND DIR AROUND N BY MORNING
STILL LOOKS GOOD. BEST GRADIENT DEVELOPS N OF THE FA LATE MON AND MON
NIGHT SO PLAN ON HOLDING SPEEDS AT 15 KT OR LESS.

ILM CB 058/071 055/071 053 521
FLO CB 060/073 059/075 058 520

IRELAND

Nearby

Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.